Post written by Ryota Niikura , MD, PhD from the Department of Gastroenterology, Graduate School of Medicine, The University of Tokyo
Our study focused on a large sample size of various therapeutic colonoscopies and data on the use of drugs that might increase the risk of bleeding, such as anticoagulants and antithrombotics, NSAIDs, and steroids. Previously, in the literature, physicians and patients addressed limited data on the risk of therapeutic colonoscopy. Further investigations using larger cohorts are required to elucidate the risk of adverse events when using drugs.
Our results were:
- The rates of bleeding, bowel perforation, cardiovascular events, cerebrovascular events, and death after therapeutic colonoscopy were 32.5, 0.47, 0.05, 0.88, and 1.32 per 1,000 patients, respectively.
- A higher bleeding rate was associated with use of low-dose aspirin (AOR 1.81), thienopyridine (AOR 1.42), warfarin (AOR 3.33), NOAC (AOR 2.84), NSAID (AOR 3.21), and steroids (AOR 1.76).
- A higher bowel perforation rate was associated with use of warfarin (AOR 2.02), NSAID (AOR 21.5), and steroids (AOR 2.12).
Our findings will help physicians explain the risks of therapeutic colonoscopy to patients more clearly and potentially reduce the risks associated with these common procedures.
Find the article abstract here.
The information presented in Endoscopedia reflects the opinions of the authors and does not represent the position of the American Society for Gastrointestinal Endoscopy (ASGE). ASGE expressly disclaims any warranties or guarantees, expressed or implied, and is not liable for damages of any kind in connection with the material, information, or procedures set forth.